Ann Allergy Asthma Immunol 2002 Oct;89(4):425-8
Burgdorff T, Venemalm L, Vogt T, Landthaler M, Stolz W.
Department of Dermatology, University of Regensburg, Germany.
In systemic administration the prevalence of anaphylactic reactions attributable to corticosteroids is approximately 0.3%. Positive prick tests with different corticosteroids have been reported suggesting an immunoglobulin (Ig)E-mediated mechanism.
A 42-year-old man with multiple sclerosis developed flush, erythema, and itching a few minutes after the begin of an intravenous infusion of methylprednisolone-21-sodium succinate.
DIAGNOSTIC AND RESULTS:
Prick tests were found to be positive with methylprednisolone-21-sodium succinate and prednisolone-21-sodium succinate, whereas prick tests with prednisolone without ester and betamethasone-21-dihydrogen phosphate showed negative results. Oral challenge with prednisolone without ester and intravenous challenge with betamethasone-21-dihydrogen phosphate were well tolerated. Specific IgE-antibodies against methylprednisolone-21-sodium succinate were found in the serum of the patient. Because of the positive prick test and specific IgE antibodies against methylprednisolone-21-sodium succinate, the diagnosis of IgE-mediated anaphylactic reaction could be proven. Succinate ester was suspected to be immunogenic, as other corticosteroids without this particular ester or with other substitutions at the C21 remained negative both in the prick and the challenge tests.
This patient showed an adverse reaction caused by methylprednisolone-21-sodium succinate. The uniqueness in this case was the presence of specific IgE antibodies against this esterified corticosteroid in the patient's serum proving that this reaction was based upon a true IgE-mediated mechanism.